Alert archive / Virginia / Tornado Warnings in 1996

Tornado Warning 4, NWS Wakefield, VA

June 24, 1996City of Suffolk, Virginia; Gates County, North Carolina

NWS Wakefield, VA issued this tornado warning at Jun 24, 1996, 10:06 PM EDT for City of Suffolk, Virginia; Gates County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1996, 10:06 PM EDT (02:06 UTC)
Expired
Jun 24, 1996, 10:45 PM EDT
In force
39 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Gates County, NC, City of Suffolk, VA

The radar

The Norfolk radar (KAKQ), 55 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 1996-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 1996-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 250206
TORAKQ
NCC073-VAC800-250245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1006 PM EDT MON JUN 24 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1045 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST NORTH CAROLINA
 
   ...NORTHERN GATES COUNTY
 
 
IN SOUTHEAST VIRGINIA THE INDEPENDENT CITY OF
 
   ...SOUTHERN SUFFOLK
 
AT 1005 PM EDT...WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO
ABOUT 10 MILES SOUTHWEST OF WHALEYVILLE. THE STORM WAS MOVING EAST
AT 30 MPH.
 
TAKE COVER IMMEDIATELY!  DON'T HESITATE.  THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
GINGRICH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 8:23 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 24, 8:23 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
822 PM EDT MON JUN 24 1996

NO DISCUSSION...NO TIME.

VALONE

In the hours before

Special weather statement, Jun 24, 5:07 PM EDT, 4 hours 59 minutes before
MDZ021-022-023-024-025-VAZ048-049-060-061-062-063-064-065-066-067-
068-069-070-071-072-073-074-075-076-077-078-079-080-081-082-083-
084-085-086-087-088-089-090-092-093-094-095-096-097-098-099-100-
242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
503 PM EDT MON JUN 24 1996

...SEVERE THUNDERSTORM WATCH #682 REMAINS IN EFFECT UNTIL 700 PM FOR
FLUVANNA AND LOUISA COUNTIES...
...SEVERE THUNDERSTORM WATCH #686 IS NOW IN EFFECT UNTIL 1100 PM FOR
THE REMAINDER OF THE AREA IN VIRGINIA AND LOWER MARYLAND...

A BOUNDARY WILL MOVE THROUGH THE AREA THIS EVENING AND ENCOUNTER
ABUNDANT MOISTURE AND A VERY UNSTABLE AIRMASS...THUS PRODUCING THE
THREAT FOR SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. STRONG TO
SEVERE STORMS WERE ALREADY OCCURRING IN WESTERN VIRGINIA AT 500 PM...
AND THEY WILL CONTINUE TO MOVE EASTWARD ACROSS CENTRAL VIRGINIA THIS
EVENING.

DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING
ARE ALL POSSIBLE WITH THESE STORMS THROUGH THE EVENING HOURS. BE PEPARED
TO MOVE TO A PLACE OF SAFETY IN THE EVENT OF AN IMPENDING STORM. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA SOURCE FOR THE
LATEST WEATHER INFORMATION.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM
TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...
MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T
USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY
UNTIL THE STORM HAS PASSED.

VALONE

&
Special weather statement, Jun 24, 8:54 PM EDT, 1 hour 12 minutes before
MDZ021-022-023-024-025-VAZ048-049-060-061-062-063-064-065-066-067-
068-069-070-071-072-073-074-075-076-077-078-079-080-081-082-083-
084-085-086-087-088-089-090-091-092-093-094-095-096-097-098-099-
100-NCZ012-013-014-015-016-017-030-031-032-102-MDZ501-502-NCZ501-
502-VAZ501-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
853 PM EDT MON JUN 24 1996

...SEVERE THUNDERSTORM WATCH #686 REMAINS IN EFFECT FOR MOST OF CENTRAL
AND SOUTHEAST VIRGINIA AND LOWER MARYLAND UNTIL 1100 PM EDT...
...SEVERE THUNDERSTORM WATCH #688 NOW IN EFFECT FOR NORTHEAST NORTH
CAROLINA UNTIL 100 AM EDT...
...SEVERE THUNDERSTORM WATCH #682 WHICH INCLUDED FLUVANNA AND LOUISA
COUNTIES EXPIRED AT 700 PM EDT...

A BOUNDARY MOVING THROUGH THE AREA THIS EVENING HAS ENCOUNTERED AN
UNSTABLE...MOISTURE-LADEN ATMOSPHERE...THUS PRODUCING THE THREAT FOR
SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. NUMEROUS SEVERE STORMS HAVE
ALREADY OCCURRED ACROSS MUCH OF CENTRAL AND SOUTHEAST VIRGINIA...AND
LOWER MARYLAND. STORMS WILL CONTINUE THROUGH THE EVENING HOURS INTO
EARLY TUESDAY MORNING.

DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING
ARE ALL POSSIBLE WITH STORMS THIS EVENING. BE PREPARED TO MOVE TO A
PLACE OF SAFETY IN THE EVENT OF AN IMPENDING STORM. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION AND POSSIBLE WARNINGS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING
...LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY EVEN A TORNADO. MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER
THE STORM HAS PASSED.

VALONE

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:03 PM EDTSevere Thunderstorm WarningAKQCharles City, Henrico42 min
Jun 24, 8:03 PM EDTSevere Thunderstorm WarningAKQCity of Hopewell42 min
Jun 24, 8:14 PM EDTSevere Thunderstorm WarningAKQPrince George31 min
Jun 24, 8:19 PM EDTSevere Thunderstorm WarningAKQBrunswick41 min
Jun 24, 8:27 PM EDTSevere Thunderstorm WarningAKQGreensville, City of Emporia48 min
Jun 24, 8:32 PM EDTSevere Thunderstorm WarningAKQJames City, City of Williamsburg43 min
Jun 24, 8:32 PM EDTSevere Thunderstorm WarningAKQSurry43 min
Jun 24, 8:37 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Suffolk38 min
Jun 24, 8:52 PM EDTSevere Thunderstorm WarningAKQSouthampton68 min
Jun 24, 8:52 PM EDTSevere Thunderstorm WarningAKQCity of Franklin68 min
Jun 24, 8:52 PM EDTSevere Thunderstorm WarningAKQSussex68 min
Jun 24, 9:04 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth41 min
Jun 24, 9:47 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Virginia Beach43 min
Jun 24, 10:30 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake30 min
Jun 25, 7:03 PM EDTSevere Thunderstorm WarningAKQIsle of Wight27 min
Jun 25, 7:13 PM EDTSevere Thunderstorm WarningAKQIsle of Wight32 min
Jun 24, 11:05 PM EDTSevere Thunderstorm WarningAKQCurrituck40 min
Jun 24, 11:53 PM EDTSevere Thunderstorm WarningAKQChowan32 min
Jun 25, 12:16 AM EDTSevere Thunderstorm WarningAKQGates29 min

Nearby

Tornado Warnings in Virginia, 1996Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.